Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 67, NWS Austin/San Antonio, TX

May 3, 2022Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 3, 2022, 4:39 PM CDT for Llano County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2022, 4:39 PM CDT (21:39 UTC)
Expired
May 3, 2022, 5:14 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 108 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS54 KEWX 032139
SVREWX
TXC299-032230-
/O.NEW.KEWX.SV.W.0067.220503T2139Z-220503T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
439 PM CDT Tue May 3 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Llano County in south central Texas...

* Until 530 PM CDT.

* At 439 PM CDT, a severe thunderstorm was located near Lone Grove,
  or 10 miles northeast of Llano, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buchanan Lake Village, Baby Head, Bluffton, Lone Grove and Tow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3089 9845 3088 9846 3087 9843 3079 9844
      3081 9865 3092 9869 3092 9845
TIME...MOT...LOC 2139Z 181DEG 1KT 3087 9857 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
2 follow-up statements
904 
WWUS54 KEWX 032201
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
501 PM CDT Tue May 3 2022

TXC299-032230-
/O.CON.KEWX.SV.W.0067.000000T0000Z-220503T2230Z/
Llano TX-
501 PM CDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN LLANO COUNTY...

At 500 PM CDT, a severe thunderstorm was located near Lone Grove, or
10 miles northeast of Llano, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buchanan Lake Village, Bluffton, Lone Grove and Tow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Buchanan, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3081 9865 3092 9859 3092 9845 3089 9845
      3088 9846 3087 9843 3079 9844
TIME...MOT...LOC 2200Z 296DEG 5KT 3086 9855 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
318 
WWUS54 KEWX 032214
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT Tue May 3 2022

TXC299-032224-
/O.CAN.KEWX.SV.W.0067.000000T0000Z-220503T2230Z/
Llano TX-
514 PM CDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LLANO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3081 9865 3092 9859 3092 9845 3089 9845
      3088 9846 3087 9843 3079 9844
TIME...MOT...LOC 2213Z 181DEG 1KT 3086 9855 

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:41 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 3, 2:41 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
241 PM CDT Tue May 3 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 227 PM CDT Tue May 3 2022

Early afternoon surface observations and satellite data show a cold
front located over northern Williamson, Burnet and Llano counties.
The front then stretches back west to just north of Junction to just
south of Sonora. Some cooler temperatures in the 70s are noted just
north of the boundary, with plenty of warmth and humidity south of
the front.

The main concern for this afternoon will be focused along the Rio
Grande from Val Verde county southward through Maverick county. Some
convection is already firing over the Serranias del Burro mountains
early this afternoon. Hi-res models generally latch on to this trend
and show additional convection will develop as daytime heating
slowly erodes any surface-based CIN. While cloud cover has remained
fairly thick along the Rio Grande, we are seeing some signs of low
clouds breaking up across southern Maverick county. Any convection
that manages to break the cap will likely be severe, with several
models showing supercells splitting as they move off the higher
terrain. Large to very large hail remains the main severe weather
concern. With plenty of shear and observed mid-level (7h-5h) lapse
rates of 8C/km on the 12Z DRT sounding, very large hail production
is certainly a concern. In addition, we could see some damaging wind
gusts and perhaps an isolated tornado given locally backed (albeit
currently weak) flow in the low-levels.

Elsewhere, we can't completely rule out a stray shower or storm
going up along the frontal boundary mentioned above. Models seem to
favor development just north of our region over the Edwards Plateau.
With the loss of daytime heating, any convection should gradually
dissipate by late this evening. For the overnight hours, we will see
another round of low clouds develop across all areas. Southeasterly
winds will serve to keep the warm and humid air intact near the
surface. Look for warm overnight lows in the upper 60s to mid 70s
for most locations.

On Wednesday, we could see another chance for some active weather
across portions of Val Verde and Edwards counties. The dryline is
expected to mix eastward into the eastern Permian Basin and lower
Trans Pecos region during the afternoon hours. Any convection that
develops near the dryline or perhaps over the Serranias del Burro
mountains will move eastward and could move into portions of the Rio
Grande plains and southern Edwards Plateau during the late afternoon
and evening hours. SPC continues to maintain a Slight to Marginal
risk for these areas in the latest Day 2 convective outlook, with
large hail and damaging winds the main concerns. While the greatest
threat for severe weather will be during the afternoon and evening
hours, we can't rule out some additional convection developing
eastward into the Hill Country and nearby I-35 corridor as the night
progresses. It will be warm and humid again Wednesday night with
plenty of lows in the upper 60s to mid 70s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 227 PM CDT Tue May 3 2022

As the long term period begins on Thursday morning, a closed upper
low will be located near W KS, E CO, and a developing sfc low is
expected just ahead of it through the daytime. Very humid conditions
in place locally will keep skies mostly cloudy over eastern portions
of the region most of the day. A cold front will likely stall near
our northern border late in the day as the sfc low moves across KS,
and a dryline may mix into Val Verde County in the afternoon. The
ECMWF remains the only model with a convectively enhanced southward
push of the front, but it's ensemble is less bullish on this
solution than the deterministic run. A few showers and perhaps a
thunderstorm will be possible through midday west, then shower and
storm development should occur along the boundary(ies) in the
afternoon and evening, mainly for the Hill Country and Austin Metro.
Can't rule out isolated development for the Coastal Plains, but with
a high likelihood of little to no surface forcing there most models
keep things drier. For the time being a Marginal risk of severe
storms is outlooked for locations along and east of US-281, but the
best chances should be mainly north of a Kerrville to San Marcos to
Giddings line with better severe chances to the northeast of our
CWA. The Slight Risk (level 2 of 5) line grazes Williamson and Lee
counties. Damaging winds appear to be the primary risk at this time
but isolated large hail cannot be ruled out.

Any lingering showers and storms should push to the east of US-77 by
midnight Thursday night. Mid-level ridging will push across central
parts of the CONUS through the weekend, and hot, humid conditions
are forecast to build in. This will be the primary weather concern
after Thursday evening. By Saturday, expect highs in the upper 90s
to mid 100s, with similar conditions Sunday. Can't rule out a Heat
Advisory for portions of the area (criteria is a heat index of 108
or greater), although the Hill Country should be safe with heat
indices there maxing out in the upper 90s to near 100. As
the upper pattern amplifies into the early part of next
week, southerly flow dominates with continued warmth resulting.
With overnight lows likely not falling below 70 degrees through this
period, heat safety will be of the utmost importance as we weather
this early warm spell. The WPC day 3-7 hazards outlook does include
our area under a risk of excessive heat from the 7th through the
10th. The next (low) chance for showers and storms could come by
Monday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue May 3 2022

MVFR cigs remain intact at SAT/SSF and DRT, with AUS back to VFR. We
should see SAT/SSF go back to VFR around 20Z, with DRT hanging on a
little later, around 22Z. Some convection is already developing over
the higher terrain west of Mexico early this afternoon. The hi-res
models show some of this activity will eventually move eastward and
approach DRT after 23Z. We will add a TEMPO group for TSRA at DRT
between 00Z-04Z. Some additional convection remains possible farther
north across the Hill Country, but this activity is not expected to
impact the I-35 sites. Low clouds will thicken once again by late
evening, with MVFR cigs taking over around 04-05Z along I-35 to
around 08Z at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  89  72  87 /  10  10  30  40
Austin Bergstrom Intl Airport  72  90  72  87 /  10  10  20  40
New Braunfels Muni Airport     73  91  72  89 /  10  10  20  30
Burnet Muni Airport            70  88  70  86 /  10  20  40  50
Del Rio Intl Airport           75  88  73  93 /  50  30  30  20
Georgetown Muni Airport        71  90  71  87 /  10  20  30  60
Hondo Muni Airport             73  92  72  90 /  10  10  30  20
San Marcos Muni Airport        72  90  72  88 /   0  10  20  40
La Grange - Fayette Regional   74  91  75  89 /  10  10  10  40
San Antonio Intl Airport       73  89  72  87 /  10  10  20  30
Stinson Muni Airport           75  93  75  91 /  10  10  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...KCW
Aviation...Platt
Hazardous weather outlook, May 3, 4:19 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
419 AM CDT Tue May 3 2022

TXZ171>173-183>194-202>209-217>225-228-040930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
419 AM CDT Tue May 3 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to marginally severe storms are possible late this
afternoon and evening across the Rio Grande. The main severe
weather concerns will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to marginally to slight severe storms are
possible on Wednesday across the Rio Grande and southern Edwards
Plateau and across the southern Edwards Plateau and the Hill
Country on Thursday. The main severe weather concerns will be
large hail and strong winds.

No other hazardous weather expected for the rest of period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 3, 4:22 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
422 PM CDT Tue May 3 2022

TXZ171-032200-
Llano TX-
422 PM CDT Tue May 3 2022

...A strong thunderstorm will impact portions of northeastern Llano
County through 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baby Head, or 9 miles north of Llano. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Llano, Buchanan Lake Village, Baby Head, Stolz, Lone Grove, Bluffton
and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3092 9845 3089 9845 3088 9846 3087 9843
      3086 9842 3073 9846 3073 9872 3092 9879
TIME...MOT...LOC 2122Z 174DEG 3KT 3088 9862

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:22 PM CDTSpecial Weather StatementEWXLlano38 min
May 3, 4:57 PM CDTAreal Flood AdvisoryEWXLlano2 hr
May 3, 5:26 PM CDTSpecial Weather StatementEWXBurnet49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.